Alert archive / Minnesota / Areal Flood Warnings in 2019

Areal Flood Warning 4, NWS Twin Cities, MN

March 23, 2019Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 23, 2019, 8:31 AM CDT for Lac qui Parle County, Minnesota. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2019, 8:31 AM CDT (13:31 UTC)
Expired
Mar 27, 2019, 8:30 AM CDT
In force
4 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS43 KMPX 231331
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
831 AM CDT SAT MAR 23 2019

MNC073-241330-
/O.NEW.KMPX.FA.W.0004.190323T1331Z-190324T1330Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lac qui Parle MN-
831 AM CDT SAT MAR 23 2019

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Snowmelt in...
  Lac qui Parle County in west central Minnesota...

* Until 830 AM CDT Sunday.

* At 828 AM CDT, emergency management reported flooding across much 
  of the county. Numerous roads, streams, and rivers are flooded and 
  some roads have been washed out. 

* Some locations that will experience flooding include...
  Madison, Dawson, Boyd, Bellingham, Marietta, Cerro Gordo,
  Providence, Nassau, Louisburg, Big Stone National Wildlife Refuge,
  Madison Airport and Florida Creek Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4527 9645 4525 9629 4522 9627 4519 9617
      4519 9612 4516 9605 4500 9583 4496 9582
      4493 9573 4489 9575 4489 9585 4481 9585
      4481 9645

$$

BORGHOFF
1 follow-up statement
851 
WGUS43 KMPX 241307
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
807 AM CDT SUN MAR 24 2019

MNC073-271330-
/O.EXT.KMPX.FA.W.0004.000000T0000Z-190327T1330Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lac qui Parle MN-
807 AM CDT SUN MAR 24 2019

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  Snowmelt in...
  Lac qui Parle County in west central Minnesota...

* Until 830 AM CDT Wednesday.

* Emergency management continued to report flooding across much of 
  the county. Numerous roads, streams, and rivers are flooded and 
  some roads have been washed out. Additional roads are expected to 
  be impacted over the next few days.

* Some locations that will experience flooding include...
  Madison, Dawson, Boyd, Bellingham, Marietta, Cerro Gordo,
  Providence, Nassau, Louisburg, Big Stone National Wildlife Refuge,
  Madison Airport and Florida Creek Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4527 9645 4525 9629 4522 9627 4519 9617
      4519 9612 4516 9605 4500 9583 4496 9582
      4493 9573 4489 9575 4489 9585 4481 9585
      4481 9645

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 23, 6:20 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 6:20 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Sat Mar 23 2019

.UPDATE...
Issued at 615 AM CDT Sat Mar 23 2019

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM CDT Sat Mar 23 2019

Surface analysis early this morning shows high pressure centered
over northern IL, expanding NW into the Dakotas and SE into the
Gulf Coast states. A low pressure system is becoming better
organized over CO/KS while a cold front stretches over much of
south-central Canada. Aloft, a sharp ridge axis is aligned atop
nearly the entire length of the Mississippi River with a compact
cutoff low in a similar position as the CO/KS low while a much
larger low resides over Hudson Bay.

As the day progresses and through tonight, the surface high will
shift into the southeastern CONUS. At the same time, the stacked
low over the lee of the Rockies will shift eastward across KS,
taking up a position near Kansas City by daybreak Sunday morning
then near St. Louis by Sunday evening. The low will become the
main feature in the short term as the cold front to the north
becomes washed out and devoid of moisture as it drops across the
international border tonight then over MN/WI on Sunday.

In advance of the low pressure system and northern cold front,
appreciable warm air advection will take place with the ridging
aloft and a more southerly flow taking hold on the backside of the
departing high. Highs will range through the 50s for much of the
coverage area, including upper 50s for the Twin Cities metro (with
an outside shot at possibly hitting 60). Increasing cloud cover
and continued southerly flow tonight will keep temperatures mild,
with above-freezing temperatures expected south of the I-94
corridor. With the frontal passage Sunday, a bit of cold air
advection will make an impact, particularly as the upper ridge
collapses and H5 heights drop, but it will not be a significant
drop in temps. Highs on Sunday will range 40-50 degrees.

As for precipitation, as alluded to earlier, the low pressure
system over the central CONUS will be the main factor. Light
rain is expected to spread into southwestern MN this evening then
into southern MN overnight through Sunday. Am expecting the precip
to reach no further north than the I-94 corridor, and no
precipitation is expected from the northerly front. Outside of a
small chance of FZRA in a small portion of far western MN for a
few hours around sunrise Sunday morning, the precipitation will be
all liquid. Scattered showers will persist through Sunday morning
and gradually diminish Sunday afternoon with any and all
precipitation ended by Sunday evening.

.LONG TERM...(Sunday night through Friday)
Issued at 330 AM CDT Sat Mar 23 2019

The longer term continues a spring-like trend with temperatures
cool to start, warming toward midweek and cooler end of the week.

The trough which brought the light rain chances across southern
MN exits to the southeast Sunday night with a surge of cooler air
moving in quickly behind along with surface high pressure. This
should clear the sky for most of the cwa for Monday. High
temepratures are expected to remain below normal with lower to
mid 40s common.

Return flow/WAA develops ahead of the next western CONUS trough
moving ashore the southwest coast Tuesday. This should bring some
increase in cloud cover and some lower level moisture into the the
west late Monday night into Tuesday. The GFS draws in a weak
short wave aloft to increase lift potential to generate a possible
rain/snow mix. PoPs remain on the low side for this event. With
some WAA potential, temperatures are expected to warm to 45 to 50
across the CWA.

The deterministic models continue to diverge somewhat on the
handling of the western CONUS trough energy as it lifts out into
the plains later Wednesday/Thursday period. They all trend warmer
as heights build out ahead of the trough into Wednesday.
Increasing southerly winds should help draw warmer temperatures
into southern MN then, perhaps our first 60 of the season. Along
with the warmer temperatures, dewpoints are forecast to increase
as well, perhaps the upper 40s to some lower 50s ahead of a cold
front. The GFS and to some extent the ECMWF show some instability
developing to the southwest ahead of the front Wednesday night
into Thursday. Best LI's drop off to around minus 4 over the south
int Thursday. This along with the forcing along the front should
be enough to generate at least a few thunderstorms during this
period. The GFS has shown this possibility for the last several
runs. The ECMWF does as well but is faster/more progressive with
the leading trough/front and lags most of the southwest trough to
the southwest and lingers the rain threat to the far south into
next weekend. We will follow more of a GFS trend for now and drive
the front through Thursday night with cooler weather following
into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 615 AM CDT Sat Mar 23 2019

VFR/SKC at all sites to start out the 23/12z TAFs. As high
pressure atop the region shifts off to the east, this will allow a
pathway for a developing low over eastern CO/western KS to shift
east into the mid-Mississippi River Valley. Clouds will be on the
increase from the southwest late today through tonight, resulting
in mid-to-upper level ceilings this evening through overnight
tonight and Sunday morning. MVFR ceilings are possible over
southern MN close to daybreak Sunday. A few isolated rain showers
are possible in southwestern MN but chances are too low for
inclusion at this point. Light south winds today will go
light/variable tonight then pick up from the northeast Sunday.

KMSP...No issues through today. Ceilings are expected tonight into
Sunday morning with ceilings likely dropping into MVFR range by
midday Sunday. No precipitation expected and winds will remain at
or below 5 knots throughout this TAF set.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NE 5-10 kts.
Tue...VFR. Wind S 5-10 kts.
Wed...Mainly VFR. MVFR ceilings possible. Wind S 10-15G25kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Mar 23, 3:18 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Sat Mar 23 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
318 AM CDT Sat Mar 23 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along the Mississippi, Minnesota, Crow,
Redwood, Cottonwood, Chippewa, and Cannon Rivers. Flooding of
smaller creeks and streams, along with ponding of water over
roads, remains possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The flooding threat on area rivers will continue into next week
due to snow melt and ice jam potential.

There is a slight chance of thunderstorms Wednesday night into
Thursday across parts of central and southern Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:21 PM CDTFlash Flood WarningMPXWright4 hr
Mar 23, 10:02 AM CDTRiver Flood WarningMPXChippewa, Renville, Yellow Medicine21 days
Mar 23, 10:02 AM CDTRiver Flood WarningMPXGoodhue21 days
Mar 23, 10:02 AM CDTRiver Flood WarningMPXTodd21 days

Nearby

Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.